Lightning, Middlesex
- When
- January 11, 3:34 PM EST
- Where
- Middlesex County, Framingham
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.280, -71.420
An isolated lightning strike blew the chimney off a house on Cherry Street.
Strong southerly winds gusting as high as 55 mph ahead of a cold front produced minor wind damage, mainly in parts of southeast Massachusetts. Lightning strikes from isolated thunderstorms produced minor damage in northeast Massachusetts.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Strong southerly winds gusting as high as 55 mph ahead of a cold front produced minor wind damage, mainly in parts of southeast Massachusetts. Lightning strikes from isolated thunderstorms produced minor damage in northeast Massachusetts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 11, 3:24 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
324 PM EST SAT JAN 11 2014
.SYNOPSIS...
A WARM FRONT SLOWLY MOVES NORTH OF OUR AREA THIS EVENING. A COLD
FRONT SWINGS ACROSS FROM WEST TO EAST DURING THE NIGHT. RAIN MAY
BE HEAVY AT TIMES UNTIL THE COLD FRONT SWINGS THROUGH. STRONG
GUSTY SOUTH WINDS WILL CONTINUE UNTIL THE COLD FRONT SWINGS
THROUGH. WEAK HIGH PRESSURE BRINGS GUSTY AND COOLER CONDITIONS
SUNDAY...THEN MILDER WEATHER MONDAY. A PERIOD OF UNSETTLED WEATHER
IS EXPECTED TUE INTO WED AS A SERIES OF LOW PRESSURE SYSTEMS MOVES
INTO THE REGION...THEN A STRONG COLD FRONT IS EXPECTED AT THE END
OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SURFACE OBS SHOW THE WARM FRONT OVER SOUTHERN NH WITH COLD AIR
LINGERING IN THE ASHUELOT VALLEY NEAR KEENE AND THE MERRIMACK
RIVER NASHUA-MANCHESTER. THIS WARM FRONT HAS MADE SOME PROGRESS
NORTH DURING THE AFTERNOON AND SHOULD CONTINUE THIS TREND THIS
EVENING.
SHOWERS WILL CONTINUE THROUGH THE FIRST PART OF THE NIGHT.
RADAR HAS SHOWN SOME HEAVY DOWNPOURS AND WIDELY SCATTERED THUNDER.
THIS COVERAGE SHOULD FILL FURTHER DURING THE EVENING.
STRONG WINDS ALOFT WITH 58 KNOTS AT 2000 FEET ABOVE BOSTON AND 64
KNOTS AT 3000 FEET. SOUTH WINDS ABOUT 50 KNOTS AT 2000 FEET OVER
MANCHESTER...AND 61 KNOTS AT 2000 FEET OVER PROVIDENCE. TEMPS 55F
TO 62F SHOULD HELP BRING SOME OF THIS WIND TO THE SURFACE IN
GUSTS THIS AFTERNOON AND EVENING...POTENTIAL FOR 40 TO 45 KNOTS.
STABILITY PARAMETERS AREN'T SHOUTING...BUT SUPPORT AT LEAST
ISOLATED CONVECTION WITH TOTALS IN THE UPPER 40S AND AROUND
50...850-500 MB LAPSE RATE IS 6...K INDEX AROUND 30. OBSERVED
PRECIPITABLE WATER VALUES THIS MORNING WERE 1.08 INCHES AT CHATHAM
AND 1.21 INCHES ON LONG ISLAND. FORECAST VALUES BRING 1.5 INCHES
TO THE SOUTH COAST BY 7 PM...THIS IS ROUGHLY 3 STD DEVIATIONS
ABOVE NORMAL AND SO SUGGESTS HEAVY DOWNPOUR POTENTIAL. WE HAVE
CONTINUED WITH EXPECTATION OF 1-1.5 INCHES TOTAL...POTENTIAL LOCAL
HEAVIER AMOUNTS OF 2 INCHES...BY THE TIME THE RAIN ENDS.
THE BEST CHANCE OF THIS CONVECTION WILL BE ALONG OR IN ADVANCE OF
THE COLD FRONT...LIKELY DURING THE EVENING AND EARLY NIGHT.
COLD FRONT TIMING: CONNECTICUT VALLEY AROUND 04Z/11 PM
...MHT-ORH 05Z/MIDNIGHT...BOS-PVD 06Z-07Z...OFF THE COAST 07Z-
08Z. ONCE THE COLD FRONT MOVES THROUGH...WINDS SHOULD SHIFT TO
WEST AND DIMINISH. THIS WILL BRING DRIER AIR IN...LEADING TO
CLEARING SKIES TOWARD MORNING.
WE WILL CONTINUE THE WIND ADVISORY IN RI/EASTERN MASS THROUGH COLD
FROPA. WE WILL ALSO CONTINUE THE FLOOD WATCH THROUGH THE NIGHT.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
HIGH PRESSURE BUILDS IN. PRESSURE RISES ARE FORECAST AT 1 TO 1.5
MB/HOUR RATES...SO A BREEZY DAY IS SUGGESTED. SUNSHINE AND COLD
ADVECTION WILL COMBINE TO DESTABILIZE THE AIRMASS AND MIX STRONGER
WINDS DOWN FROM ALOFT. WINDS IN THE MIXED LAYER REACH 35
KNOTS...WITH POTENTIAL 40 KNOT WINDS IF THE MIXING EXTENDS A
LITTLE DEEPER. MODEL GUIDENCE AGAIN UNDERCUTS THIS VALUE...SO WE
BUMPED IT UP 5-10 KNOTS INTO THE 30S.
TEMPS ALOFT IN THE MIXED LAYER ARE EQUIVILENT TO -8C...SO MAX
TEMPS IN THE 40S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HIGHLIGHTS...
* BLUSTERY AND A BIT COOLER SUNDAY THEN MILDER ON MONDAY
* RAIN LIKELY TUESDAY WITH RAIN/SNOW SHOWERS POSSIBLE WED/WED NIGHT
OVERVIEW...
MEDIUM RANGE GUIDANCE IN AGREEMENT THAT PATTERN AMPLIFIES DURING
NEXT WEEK AS RIDGE BUILDS ACROSS THE WESTERN CONUS AND SHORTWAVE
ENERGY RIDING OVER THE RIDGE MAINTAIN MEAN TROF ACROSS THE LAKES.
THIS WILL KEEP COLDER AIR TO THE WEST WITH ABOVE NORMAL TEMPS
THROUGH THE PERIOD...ALTHOUGH MUCH COLDER AIRMASS IS POISED TO MOVE
IN NEXT WEEKEND. THERE IS CONSIDERABLE SPREAD WITH RESPECT TO THE
AMPLITUDE OF INDIVIDUAL SHORTWAVES ROTATING AROUND THE MEAN TROF AND
INTO NEW ENG WHICH AFFECTS SENSIBLE WEATHER FOR TUE-FRI PERIOD. WE
LEANED TOWARD A NON GFS CONSENSUS WHICH SUGGESTS BEST CHANCE FOR
RAIN WILL BE TUE...WITH CONSIDERABLE UNCERTAINTY CONCERNING A
POSSIBLE SECOND WAVE WED/WED NIGHT. LONGWAVE TROF EVENTUALLY
APPROACHES NEW ENG TOWARD THE END OF THE WEEK WHICH WILL LIKELY
BRING BELOW NORMAL TEMPS BY NEXT WEEKEND.
MONDAY... DRY WEATHER DURING THIS PERIOD WITH SUNSHINE BOTH DAYS.
SOMEWHAT COOLER SUNDAY IN POST FRONTAL AIRMASS WITH BLUSTERY WEST
WINDS GUSTING TO 35 MPH. WINDS DIMINISH SUN NIGHT AS RIDGE AXIS
MOVES THROUGH THEN...MILDER ON MONDAY WITH WIND SHIFT TO SW AND
BECOMING BREEZY AGAIN. TEMPS LIKELY GETTING INTO THE LOWER 50S IN
THE COASTAL PLAIN MONDAY.
TUESDAY...
MOST LIKELY PERIOD OF RAIN IS TUE AS A FRONTAL WAVE LIFTS NORTH INTO
NEW ENG. PREDICTABILITY OF LOCATION AND TIMING OF FRONTAL AS THIS
TIME RANGE IS LOW BUT EVEN GFS IS WET...JUST NOT TO THE EXTENT OF
THE ECMWF AND GGEM. CONTINUED MILD WITH TEMPS WELL INTO THE 40S.
WEDNESDAY INTO THURSDAY...
CONSIDERABLE UNCERTAINTY REGARDING A SECOND WAVE SOMETIME WED INTO
WED NIGHT. GFS HAS JUST A FROPA WITH LOW PRES TRACKING TO N...WHILE
ECMWF/UKMET BRING ANOTHER WAVE ACROSS NEW ENG WED NIGHT. WE LEANED
TOWARD ECMWF SOLUTION BUT CONFIDENCE IS LOW. ECMWF THERMAL PROFILE
WOULD SUGGEST MOSTLY RAIN...EXCEPT SNOW FOR THE DISTANT INTERIOR.
THURSDAY LOOKS COLDER AND MAINLY DRY BEHIND DEPARTING WAVE.
FRIDAY...
TIMING DIFFERENCES EXIST WITH COLD FRONT AS GFS MUCH FASTER THAN
ECMWF. WE FOLLOWED ECMWF WHICH DELAYS MUCH COLDER AIRMASS UNTIL THE
WEEKEND WITH TEMPS NEAR OR SLIGHTLY ABOVE NORMAL. FORECAST IS DRY
BUT THERE COULD BE A FEW RAIN/SNOW SHOWERS.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH TONIGHT/...
MODERATE CONFIDENCE IN TAF TRENDS...LOWER CONFIDENCE IN EXACT
TIMING IN TAFS THROUGH THE PERIOD.
THROUGH 00Z...
CIGS 500-1000 FEET WITH A FEW SPOTS JUST BELOW. SHOWERS AND WIDELY
SCATTERED TSTMS MOVING SOUTHWEST TO NORTHEAST THROUGH THE REGION.
EXPECT THIS TO CONTINUE THROUGH THE PERIOD. STRONG STRONG SOUTH-
SOUTHWEST WINDS JUST ABOVE THE SURFACE. BOSTON MEASURES WINDS OF
58 KNOTS AT 2000 FEET AND 64 KNOTS AT 3000 FEET. SIMILAR STRONG
WINDS ALOFT OBSERVED AT MHT AND PVD. THIS IS CREATING LOW LEVEL
WIND SHEAR ACROSS THE REGION...WITH THE STRONGEST SHEAR OVER
RI/SOUTHEAST MASS. ALSO CAUSING STRONG SURFACE WIND GUSTS AS SOME
OF THAT MOTION IS BEING CONVEYED TO THE SURFACE. THIS TOO WILL
CONTINUE THROUGH 00Z.
TONIGHT...
COLD FRONT ENTERING WESTERN NY AND PA WILL MOVE THROUGH NEW
ENGLAND TONIGHT. SHOWERS AND STRONG GUSTY SOUTH WINDS WILL
CONTINUE UNTIL THE FRONT MOVES THROUGH. TIMING WOULD BRING IT
THROUGH THE CT VALLEY AROUND MIDNIGHT...AND TO THE MASSACHUSETTS
EAST COAST AROUND 3-4 AM.
AFTER THE COLD FRONT MOVES THROUGH...WINDS WILL SWITCH TO WEST AND
DIMINISH. EXPECT A RAPID IMPROVEMENT TO VFR AND WINDS GRADUALLY
DIMINISHING THROUGH THE REMAINING OVERNIGHT HOURS.
SUNDAY...VFR AS HIGH PRESSURE BUILDS IN WITH CLEARING SKIES.
SUNSHINE COMBINED WITH COOLING TEMPS ALOFT WILL BRING GUSTY WEST
WINDS...ROUGHLY 30-35 KNOTS DURING LATE MORNING AND AFTERNOON.
KBOS TAF...MODERATE CONFIDENCE IN TRENDS...BUT LOWER CONFIDENCE
IN EXACT TIMING.
KBDL TAF...MODERATE CONFIDENCE IN OVERALL TAF TRENDS...BUT LOWER
CONFIDENCE IN EXACT TIMING.
OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...
MON...HIGH CONFIDENCE. VFR. SW WINDS GUST UP TO 25 KT.
TUE...MODERATE CONFIDENCE. MVFR/IFR POSSIBLE IN RAIN.
WED...LOW CONFIDENCE. CONDITIONS MAY LOWER TO MVFR IN ANOTHER PERIOD
OF SHOWERS LATER WED INTO WED NIGHT.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
NEAR TERM /THROUGH TONIGHT/...HIGH CONFIDENCE.
SOUTH GALES CONTINUE THROUGH EARLY TONIGHT WITH GUSTS UP TO 45
KNOTS. SEAS WILL BUILD THROUGH THE PERIOD WITH HEIGHTS REACHING 10
TO 14 FEET ON THE EXPOSED WATERS. WIDELY SCATTERED TSTMS POSSIBLE
TONIGHT AS A COLD FRONT APPROACHES. THE COLD FRONT SHOULD MOVE
THROUGH OVERNIGHT AFTER MIDNIGHT. WINDS WILL THEN SWING AROUND TO
WEST FOR THE REMAINDER OF THE NIGHT.
SUNDAY...WEST WINDS WILL BUILD TO AROUND 35 KNOTS. THIS WILL
REQUIRE A CONTINUATION OF THE GALE WARNING THROUGH THE EVENING.
WINDS SHOULD THEN DIMINISH. SEA HEIGHTS ON THE EXPOSED WATERS WILL
REMAIN 8 TO 12 FEET THROUGH THE DAY.
OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...
MON...SW WIND GUSTS TO 25 KT. HIGH CONFIDENCE.
TUE...LOW CONFIDENCE WIND FORECAST DUE TO UNCERTAINTY WITH TRACK OF
LOW PRES. WE HAVE SW WINDS BELOW SCA CRITERIA. VSBYS REDUCED IN RAIN
AND FOG.
WED...LOW CONFIDENCE. A PERIOD OF SCA S/SE WINDS POSSIBLE IF LOW
PRES DEVELOPS AND TRACKS ACROSS NEW ENG.
&&
.HYDROLOGY...
* FLOOD WATCHES REMAIN IN PLACE FOR NORTHERN CT...WESTERN MA AND
SRN NH.
PERIODIC RAINFALL THROUGH THE FIRST HALF OF THE NIGHT. RAIN
AMOUNTS SHOULD REACH AROUND 1 INCH...POSSIBLY 1.5 TO 2.0 INCHES IN
AREAS WITH LOCALLY HEAVY DOWNPOURS. TEMPERATURES HAVE RISEN INTO
THE 50S MOST PLACES. PARTS OF SOUTHERN NEW HAMPSHIRE REMAIN IN THE
MID 30S BUT SHOULD WARM TONIGHT.
FLOOD WATCH CONTINUES TONIGHT. THE WATCH IS PRIMARILY FOR THE
THREAT FOR THESE WARM TEMPERATURES AND RAINFALL TO COMBINE TO
PROMOTE THE RISK OF ICE JAM FLOODING ON ICE COVERED STREAMS AND
RIVERS. THESE DAMS CAN OCCUR QUICKLY WITH RAPID RIVER RISES SO
WILL NEED TO MONITOR GAUGES AND RIVER LEVELS FREQUENTLY THROUGH
THE NIGHT.
ASIDE FROM THE ICE JAM THREAT...THE THREAT FOR LOCALLY HEAVY
DOWNPOURS MAY ALSO LEAD TO URBAN AND POOR DRAINAGE FLOODING
PARTICULARLY AT TYPICALLY PRONE LOCATIONS AND STREAMS. AREAS WHERE
SNOW IS STILL ON THE GROUND MAY SEE A HEIGHTENED THREAT FOR THIS
AS SNOW MAY LIMIT THE ABILITY OF DRAINS TO REMOVE THE RUNOFF. THIS
THREAT MAY ACTUALLY OUTSIDE OF CURRENT FLOOD WATCH AS WELL.
ESPECIALLY IF ANY HEAVIER RAIN OCCURS IN DENSE URBAN CORES.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR CTZ002>004.
MA...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MAZ002>004-008>012-
026.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MAZ022>024.
WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR MAZ007-013-
015>021.
NH...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR RIZ008.
WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR RIZ001>007.
MARINE...GALE WARNING UNTIL 3 AM EST SUNDAY FOR ANZ231-232-256.
GALE WARNING UNTIL 2 AM EST SUNDAY FOR ANZ230-233>237-251.
GALE WARNING UNTIL 5 AM EST SUNDAY FOR ANZ250-254-255.
&&
SYNOPSIS...WTB/KJC
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...KJC
AVIATION...WTB/KJC/99
MARINE...WTB/KJC/99
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 403 AM EST SAT JAN 11 2014 CTZ002-MAZ002>004-008>011-026-120915- HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA- 403 AM EST SAT JAN 11 2014 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING... ...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS AND WESTERN MASSACHUSETTS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ005-006-014-120915- CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-SOUTHEAST MIDDLESEX MA- 403 AM EST SAT JAN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND NORTHEASTERN MASSACHUSETTS. .DAY ONE...TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL MAY LEAD TO SOME URBAN AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ007-013-015>021-RIZ001>007-120915- EASTERN ESSEX MA-WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA- NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI- 403 AM EST SAT JAN 11 2014 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. LOCALLY HEAVY RAINFALL MAY LEAD TO SOME URBAN AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ022>024-RIZ008-120915- BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI- 403 AM EST SAT JAN 11 2014 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. LOCALLY HEAVY RAINFALL MAY LEAD TO SOME URBAN AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ003-004-MAZ012-120915- TOLLAND CT-WINDHAM CT-SOUTHERN WORCESTER MA- 403 AM EST SAT JAN 11 2014 ...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND CENTRAL MASSACHUSETTS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NHZ011-012-015-120915- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- 403 AM EST SAT JAN 11 2014 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... ...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ250-254-255-120915- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- 403 AM EST SAT JAN 11 2014 ...GALE WARNING IN EFFECT FROM NOON TODAY TO 5 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WESTERLY GALES POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ256-120915- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 403 AM EST SAT JAN 11 2014 ...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 3 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WESTERLY GALES POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230-236-251-120915- BOSTON HARBOR-NARRAGANSETT BAY-MASSACHUSETTS BAY AND IPSWICH BAY- 403 AM EST SAT JAN 11 2014 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 2 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WESTERLY GALES POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ235-237-120915- RHODE ISLAND SOUND-BLOCK ISLAND SOUND- 403 AM EST SAT JAN 11 2014 ...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 2 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WESTERLY GALES POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ231-232-120915- CAPE COD BAY-NANTUCKET SOUND- 403 AM EST SAT JAN 11 2014 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WESTERLY GALES POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ233-234-120915- VINEYARD SOUND-BUZZARDS BAY- 403 AM EST SAT JAN 11 2014 ...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 2 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WESTERLY GALES POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
141 PM EST SAT JAN 11 2014
CTZ002-003-111930-
TOLLAND-HARTFORD-
141 PM EST SAT JAN 11 2014
...STRONG THUNDERSTORMS APPROACHING SOUTHERN HARTFORD AND
SOUTHWESTERN TOLLAND COUNTIES...
AT 138 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM THE WESTPORT AND NORWALK AREA
SOUTHWARD TO WESTERN LONG ISLAND. THE STORMS WERE MOVING TO THE
NORTHEAST AT 60 MPH.
FREQUENT LIGHTNING...BRIEFLY TORRENTIAL DOWNPOURS...AND WIND GUSTS
UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HARTFORD...NEW BRITAIN...WEST HARTFORD...BRISTOL...MANCHESTER...EAST
HARTFORD...SOUTHINGTON...GLASTONBURY...NEWINGTON...WETHERSFIELD...
FARMINGTON...SIMSBURY...BLOOMFIELD...BERLIN...ROCKY HILL...AVON...
PLAINVILLE...CANTON...HEBRON AND BURLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4181 7295 4189 7294 4191 7290 4164 7234
4161 7233 4158 7246 4165 7251 4164 7266
4163 7271 4158 7275 4157 7280 4155 7282
4157 7285 4155 7285 4156 7288 4156 7295
4163 7293 4164 7294 4164 7299 4180 7302
TIME...MOT...LOC 1838Z 217DEG 69KT 4111 7335
FIELDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
155 PM EST SAT JAN 11 2014
MAZ002-003-008>011-111930-
WESTERN FRANKLIN-WESTERN HAMPDEN-EASTERN FRANKLIN-EASTERN
HAMPDEN-EASTERN HAMPSHIRE-WESTERN HAMPSHIRE-
155 PM EST SAT JAN 11 2014
...LINE OF HEAVY SHOWERS AND THUNDERSTORMS MOVING TOWARD WESTERN
FRANKLIN...HAMPSHIRE...AND NORTHWESTERN HAMPDEN COUNTIES IN WESTERN
MASSACHUSETTS...
AT 151 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF HEAVY SHOWERS AND A FEW THUNDERSTORMS EXTENDING FROM
COXSACKIE NEW YORK TO NEAR PINE PLAINS NEW YORK...MOVING NORTHEAST
AT 70 MPH.
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND WIND GUSTS UP TO 40 MPH
CAN BE EXPECTED WITH THIS LINE.
LOCATIONS IMPACTED INCLUDE...
CHICOPEE...WESTFIELD...HOLYOKE...AMHERST...NORTHAMPTON...WEST
SPRINGFIELD...GREENFIELD...DEERFIELD...LUDLOW...SOUTH HADLEY...
EASTHAMPTON...MONROE...GRANBY...SOUTHAMPTON...HADLEY...SUNDERLAND...
HATFIELD...WILLIAMSBURG...HUNTINGTON AND BUCKLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND POOR
DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4215 7307 4215 7303 4231 7300 4231 7303
4233 7306 4238 7307 4239 7301 4266 7295
4267 7300 4269 7295 4271 7296 4270 7300
4274 7290 4273 7263 4221 7246 4207 7306
TIME...MOT...LOC 1851Z 252DEG 62KT 4235 7380 4193 7363
FIELDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
214 PM EST SAT JAN 11 2014
CTZ002-003-MAZ003-004-010>012-112000-
TOLLAND-HARTFORD-EASTERN FRANKLIN-NORTHERN WORCESTER-EASTERN
HAMPDEN-EASTERN HAMPSHIRE-SOUTHERN WORCESTER-
214 PM EST SAT JAN 11 2014
...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN CONNECTICUT AND INTO
CENTRAL MASSACHUSETTS...
AT 211 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER BRISTOL CONNECTICUT. THE STORM
WAS RACING TO THE NORTHEAST AT 80 MPH.
FREQUENT LIGHTNING...BRIEFLY HEAVY RAIN...AND WIND GUSTS UP TO 50
MPH CAN BE EXPECTED WITH THIS STORM AS IT MOVES INTO CENTRAL
MASSACHUSETTS BY 3 PM.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...HARTFORD...NEW BRITAIN...WEST HARTFORD...BRISTOL...
MANCHESTER...CHICOPEE...EAST HARTFORD...ENFIELD...SOUTHINGTON...
AMHERST...NEWINGTON...VERNON...WINDSOR...AGAWAM...WEST SPRINGFIELD...
WETHERSFIELD...SOUTH WINDSOR...FARMINGTON AND SIMSBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4244 7239 4217 7197 4156 7291 4160 7294
4164 7294 4164 7297 4166 7299 4170 7299
TIME...MOT...LOC 1911Z 217DEG 69KT 4169 7292
FIELDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
239 PM EST SAT JAN 11 2014
CTZ002>004-MAZ012-RIZ001-112015-
WINDHAM-TOLLAND-HARTFORD-SOUTHERN WORCESTER-NORTHWEST PROVIDENCE-
239 PM EST SAT JAN 11 2014
...STRONG THUNDERSTORMS MOVING ACROSS EASTERN CONNECTICUT AND INTO
CENTRAL MASSACHUSETTS...
AT 234 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM NEAR GLASTONBURY TO NEAR
GUILFORD...RACING NORTHEAST AT 75 MPH.
TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH
WILL ACCOMPANY THESE STORMS AS THEY MOVE ACROSS WINDHAM COUNTY
CONNECTICUT AND INTO SOUTHERN WORCESTER COUNTY MASSACHUSETTS BY
315 PM.
LOCATIONS IMPACTED INCLUDE...
GLASTONBURY...MANSFIELD...WINDHAM...PLAINFIELD...GRAFTON...
WILLIMANTIC...KILLINGLY...WEBSTER...SOUTHBRIDGE...BURRILLVILLE...
NORTHBRIDGE...TOLLAND...OXFORD...COVENTRY...DUDLEY...GLOCESTER...
HEBRON...PUTNAM...THOMPSON AND SUTTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING WAS OCCURRING WITH THESE STORMS. FOR YOUR
SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH
AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES
AFTER THE STORMS END TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4179 7243 4203 7208 4218 7167 4164 7182
4163 7195 4166 7216 4171 7224 4169 7227
4167 7227 4164 7233 4160 7233 4159 7239
4160 7241 4159 7242 4159 7247 4164 7250
TIME...MOT...LOC 1934Z 224DEG 65KT 4168 7249 4126 7271
FIELDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
331 PM EST SAT JAN 11 2014
CTZ004-MAZ004-005-007-012>020-RIZ001-002-004-005-112130-
WINDHAM-SUFFOLK-SOUTHERN BRISTOL-NORTHERN WORCESTER-EASTERN
NORFOLK-CENTRAL MIDDLESEX COUNTY-WESTERN PLYMOUTH-WESTERN
NORFOLK-EASTERN ESSEX-SOUTHERN WORCESTER-EASTERN PLYMOUTH-NORTHERN
BRISTOL-SOUTHEAST MIDDLESEX-NORTHWEST PROVIDENCE-EASTERN
KENT-BRISTOL-SOUTHEAST PROVIDENCE-
331 PM EST SAT JAN 11 2014
...HEAVY SHOWERS AND THUNDERSTORMS AFFECTING EASTERN
MASSACHUSETTS...
AT 326 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND A FEW STRONG THUNDERSTORMS OVER NORTHERN RHODE ISLAND
AND EASTERN MASSACHUSETTS. THE STRONGEST STORMS WERE NEAR FRAMINGHAM
AND DOUGLAS MASSACHUSETTS. THE AREA OF STORMS WAS MOVING TO THE
NORTHEAST AT 60 TO 70 MPH.
TORRENTIAL DOWNPOURS...LIGHTNING...AND WIND GUSTS TO 50 MPH WILL
ACCOMPANY THESE STORMS AS THEY MOVE ACROSS THE REGION BETWEEN 330 PM
AND 430 PM. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...FOXBOROUGH...BROCKTON...QUINCY...FALL RIVER...
WARWICK...CRANSTON... PAWTUCKET...TAUNTON...WEYMOUTH...
WOONSOCKET... BRAINTREE...SHREWSBURY...CUMBERLAND...RANDOLPH...
FRANKLIN...JOHNSTON...NORTH ATTLEBOROUGH AND NORWOOD.
&&
LAT...LON 4175 7201 4215 7177 4254 7153 4206 7182
4177 7199 4233 7094 4173 7108
TIME...MOT...LOC 2026Z 224DEG 65KT 4210 7149
FIELDThe Boston radar (KBOX), 43 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
3 strong wind, 2 lightning. Local standard time, as filed.
An isolated lightning strike blew the chimney off a house on Cherry Street.
An isolated lightning strike caused minor damage to the roof of a house on Lakeview Avenue.
Wires were downed on Roundsville Road.
A tree was downed on wires on Middleboro Road.
A downed tree limb took down wires off a house on Hampden Street in Ludlow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497358, 497359, 497360, 497361, 497363.